Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 54, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 8, 2021, 9:45 PM MDT for Corson County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2021, 9:45 PM MDT (03:45 UTC)
- Expired
- Jul 8, 2021, 10:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 135 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 10:19 PM MDT | HAIL 1 | 11 Wsw Klein Ranch, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 8:33 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.8
The text
As transmitted.
601
WUUS53 KABR 090345
SVRABR
SDC031-090430-
/O.NEW.KABR.SV.W.0054.210709T0345Z-210709T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
945 PM MDT Thu Jul 8 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Western Corson County in north central South Dakota...
* Until 1030 PM MDT.
* At 944 PM MDT, a severe thunderstorm was located near Thunder Hawk,
or 13 miles east of Lemmon, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
western Corson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 10200 4594 10171 4547 10089 4547 10200
TIME...MOT...LOC 0344Z 318DEG 38KT 4588 10190
HAIL...1.00IN
WIND...60MPH
$$
Connelly3 follow-up statements
694
WWUS53 KABR 090357
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
957 PM MDT Thu Jul 8 2021
SDC031-090430-
/O.CON.KABR.SV.W.0054.000000T0000Z-210709T0430Z/
Corson SD-
957 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR WESTERN CORSON COUNTY...
At 956 PM MDT, a severe thunderstorm was located 7 miles south of
Keldron, or 16 miles southeast of Lemmon, moving southeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Black Horse, Shambo Ranch and Klein Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4588 10193 4591 10165 4547 10089 4547 10200
4582 10200
TIME...MOT...LOC 0356Z 321DEG 38KT 4584 10185
HAIL...1.75IN
WIND...60MPH
$$
Connelly836
WWUS53 KABR 090407
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1007 PM MDT Thu Jul 8 2021
SDC031-090430-
/O.CON.KABR.SV.W.0054.000000T0000Z-210709T0430Z/
Corson SD-
1007 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHWESTERN CORSON COUNTY...
At 1007 PM MDT, a severe thunderstorm was located 12 miles west of
Black Horse, or 30 miles southeast of Lemmon, moving southeast at 40
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Shambo Ranch and Klein Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4580 10175 4579 10153 4547 10095 4547 10195
4569 10190
TIME...MOT...LOC 0407Z 318DEG 29KT 4569 10163
HAIL...2.00IN
WIND...60MPH
$$
Connelly598
WWUS53 KABR 090418
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1018 PM MDT Thu Jul 8 2021
SDC031-090430-
/O.CON.KABR.SV.W.0054.000000T0000Z-210709T0430Z/
Corson SD-
1018 PM MDT Thu Jul 8 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHWESTERN CORSON COUNTY...
At 1017 PM MDT, a severe thunderstorm was located 8 miles southwest
of Klein Ranch, or 37 miles southwest of Mclaughlin, moving southeast
at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Corson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4569 10165 4573 10150 4547 10109 4547 10169
TIME...MOT...LOC 0417Z 318DEG 38KT 4560 10152
HAIL...2.00IN
WIND...60MPH
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:00 PM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 8, 8:00 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 900 PM CDT Thu Jul 8 2021 .UPDATE... Issued at 854 PM CDT Thu Jul 8 2021 There have been a few supercells west river this evening, and a couple remain tracking just west of the ABR CWA. Per SPC mesopage there remains plenty of deep layer and effective shear to support ongoing svr activity. We are starting to see an increase in MLCIN as troposphere starts to cool. Meanwhile the LLJ is shifting/developing more toward the SC/SE part of the state. Activity west river may go through a reduction in intensity gradually through the rest of the evening. However, expect more elevated type storms to form over SC/SE SD tnt as LLJ increases. Some of this activity will likely clip southern part of the CWA. Other activity in western ND may clip NC SD later tonight if it can hold together. Overall not making too many changes to the forecast at this time. && .SHORT TERM...(This Evening through Friday Night) Issued at 348 PM CDT Thu Jul 8 2021 Cloud cover has held in much of the afternoon east of the Missouri River holding down temperatures a little and keeping the inversion/capping stronger. The ops models and hi-res models all show a couple upper level low pressure troughs dropping across our region through Friday night. The first upper low pressure area spinning in southern Canada this afternoon will be heading southeast tonight and across eastern sd into Friday morning. There was some high based waa showers/storms streaming southeast from southwest nd into north central sd this afternoon. Therefore, expanded and increased pops across this area this afternoon into this evening. Otherwise, the main area of storms was with the Canadian short wave trough this afternoon. The models show this activity heading southeast through the night with most of it elevated over our cwa. The area that could be surface based and more likely to be severe would be west of the Missouri River later this evening and overnight. The deep layer instability was greater and a surface boundary stretched from northwest to southeast across this region. The capping was also weaker along with strong deep layer shear up to 50 knots or higher. There could be some discrete cells moving from northwest to southeast later on and possibly severe. Otherwise, this round of showers and storms will move southeast on Friday while another upper level low pressure trough moves towards our region for Friday night. This wave looks to affect mostly the western part of our cwa Friday night with showers and storms with lesser chances to the east. Highs on Friday will range from the upper 70s in the northeast cwa to around 90 in the southwest cwa. .LONG TERM...(Saturday through Thursday) Issued at 348 PM CDT Thu Jul 8 2021 At the surface at 12Z Saturday we'll have an area of low pressure over KS, with an inverted trough stretching up through our forecast area. This will be while a 500mb trough swings across the Dakotas and MN. A large high over the southwestern U.S. will extend a ridge across MT and into Saskatchewan and into north central Canada. The sfc and 500mb troughs will continue to sink to our south, with a 500mb low forming over IA Saturday night, as the ridge across Canada sinks into ND. The 500mb ridge will sink over SD Monday. Expect drying and warming conditions with highs topping out in the upper 80s to low 90s by Monday. Expect the 500mb ridge to become surpressed Tuesday, as a trough moves across central Canada. At the surface, an elongated area of low pressure will likely set up to our west through central South Dakota. This will bring our next chance of showers and thunderstorms Tuesday night into Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 625 PM CDT Thu Jul 8 2021 Terminals KABR,KATY,KPIR,KMBG VFR cigs across the region will lower to MVFR overnight at most locations. VSBYS will favor MVFR/VFR and could go to IFR with any thunderstorms. The highest chances for any severe weather exist at KPIR/KMBG this evening. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Mohr LONG TERM...KF AVIATION...TDK
Hazardous weather outlook, Jul 8, 3:27 PM MDT, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 427 PM CDT Thu Jul 8 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-092130- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 427 PM CDT Thu Jul 8 2021 /327 PM MDT Thu Jul 8 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Tonight. Scattered thunderstorms are expected. A few may become strong to severe late this evening into the overnight hours. The highest chance for large hail of 2 inches in diameter or greater, or winds over 75 mph, will be near and west of the Missouri River. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will remain possible, mainly Friday evening into Saturday morning. The threat for strong to severe storms will likely be along and south of I-90. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ039-046-SDZ006>008-011-018>023-092130- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 427 PM CDT Thu Jul 8 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Tonight. Scattered thunderstorms will be possible, mainly overnight. A few may become strong to severe, with gusty winds and mainly small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms will remain possible, mainly Friday evening into Saturday morning. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:35 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 26 min |
| Jul 8, 10:22 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 53 min |
| Jul 9, 1:46 AM MDT | Special Weather Statement | ABR | Dewey | 44 min |
| Jul 9, 3:17 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Sully | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.